← All DAANCE Flashcard Decks

Patient Assessment and Preparation Flashcards

6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Patient Assessment and Preparation flashcards as text
  1. A 58-year-old patient presents for dental anesthesia with a history of chronic kidney disease (Stage 3b). Which pharmacokinetic consideration is MOST critical when selecting a local anesthetic for this patient?

    Answer: Decreased plasma protein binding raises the free fraction of amide anesthetics in circulation

    In Stage 3b CKD, plasma protein levels (particularly albumin) are often reduced due to proteinuria and decreased synthesis. Amide local anesthetics are highly protein-bound; reduced protein binding increases the free (active) fraction in plasma, raising the risk of systemic toxicity at standard doses. While renal clearance is impaired, amide anesthetics are primarily hepatically metabolized, not renally eliminated. Ester hydrolysis produces PABA metabolites cleared renally, but esters are rarely used in dental settings. Prilocaine concern is valid generally but is secondary to the protein-binding issue in CKD.

  2. During pre-anesthesia assessment, a patient reports taking St. John's Wort daily for depression. Which intraoperative concern is MOST clinically significant for the dental anesthesia assistant?

    Answer: Induction of CYP3A4 enzymes accelerating metabolism of midazolam, reducing its sedative effect

    St. John's Wort is a potent inducer of CYP3A4 and P-glycoprotein. Midazolam, commonly used for IV sedation in dental anesthesia, is a major CYP3A4 substrate. Enzyme induction can reduce midazolam plasma concentrations by up to 50%, resulting in inadequate sedation and unpredictable patient responses. St. John's Wort is a weak MAO inhibitor but not potent enough to cause hypertensive crises with epinephrine at dental doses. It does not cause significant additive sedation with N2O or interact with sodium channel mechanisms.

  3. A patient with a documented latex allergy is scheduled for oral surgery under IV sedation. Beyond latex-free gloves and equipment, which pre-procedural preparation step is MOST often overlooked but critically important?

    Answer: Scheduling the patient as the first case of the day before latex particles aerosolize in the clinical environment

    Aerosolized latex proteins from powdered gloves used throughout the day accumulate in air and on surfaces, posing significant inhalation exposure risk to latex-allergic patients. Scheduling a latex-allergic patient as the first case of the day — before other procedures using any latex products begin — minimizes airborne latex particle exposure. While latex-free vial stoppers and diphenhydramine pretreatment are relevant considerations, the environmental airborne latex load in a room that has been in use is the most commonly overlooked hazard. Fruit cross-reactivity is a history item already addressed in assessment, not a preparation step.

  4. When reviewing a patient's preoperative ECG, the dental anesthesia assistant notes a prolonged QTc interval of 480 ms. The patient is taking azithromycin for a recent respiratory infection. Which planned medication should be flagged for the supervising dentist anesthesiologist as MOST likely to compound this risk?

    Answer: Ondansetron for antiemetic prophylaxis

    Ondansetron (a 5-HT3 antagonist used for PONV prophylaxis) is independently associated with dose-dependent QT prolongation. Combined with azithromycin — which also prolongs the QT interval — this creates additive risk for potentially fatal torsades de pointes arrhythmia in a patient who already has a prolonged QTc baseline. Ketorolac, dexamethasone, and atropine are not associated with QT prolongation. Flagging this drug combination for the supervising clinician is a critical patient safety responsibility of the dental anesthesia assistant.

  5. A patient is classified ASA III due to insulin-dependent type 1 diabetes mellitus with a hemoglobin A1c of 9.8%. She presents for extraction under IV sedation with a fasting blood glucose of 210 mg/dL. What is the MOST appropriate next step before proceeding?

    Answer: Notify the supervising dentist anesthesiologist and defer elective treatment until glycemic control is optimized

    An A1c of 9.8% reflects chronic poor glycemic control, and a fasting glucose of 210 mg/dL indicates the patient is hyperglycemic on presentation. For elective procedures under anesthesia, consistently poor glycemic control significantly increases risks of impaired wound healing, infection, and perioperative complications including hyperosmolar states. The appropriate action is to notify the supervising clinician and defer elective surgery until the patient achieves acceptable glycemic control (generally A1c < 8% and fasting glucose < 180 mg/dL per most anesthesia guidelines). Administering oral glucose to an already hyperglycemic patient is contraindicated. Administering insulin is outside the dental anesthesia assistant's scope and could cause dangerous hypoglycemia.

  6. A 72-year-old male patient undergoing pre-anesthesia screening reports he stopped taking clopidogrel (Plavix) 3 days ago 'because his cardiologist said to stop before dental work.' He has a drug-eluting coronary stent placed 8 months ago. How should the dental anesthesia assistant handle this information?

    Answer: Immediately alert the supervising dentist anesthesiologist, as premature antiplatelet cessation with a recent drug-eluting stent carries risk of acute stent thrombosis

    Drug-eluting stents require dual antiplatelet therapy (DAPT) for a minimum of 12 months post-placement to prevent late stent thrombosis, which carries a mortality rate exceeding 40%. This patient is only 8 months post-stent. Premature discontinuation of clopidogrel — even for 3 days — creates a prothrombotic rebound state and significantly elevates acute myocardial infarction risk. Current AHA/ACC guidelines strongly caution against elective procedures requiring DAPT cessation within 12 months of DES placement. The dental anesthesia assistant's role is to immediately flag this critical safety concern to the supervising clinician before any sedation is initiated. Proceeding based on cardiologist approval alone, without the anesthesiologist's assessment, bypasses the anesthesia team's safety responsibility.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026